TUESDAY, Jan. 29 (HealthDay News) -- People taking certain
antidepressants, including Celexa and Lexapro, may have a slightly
increased risk of developing an abnormal heart beat.
Researchers say the drugs, which are in a class of medications
called selective serotonin reuptake inhibitors (SSRIs), may extend
the length of electrical activity in the heart, called a QT
interval. A long QT interval is an indicator of abnormal heart
"For people who are taking higher doses of citalopram (Celexa) or escitalopram (Lexapro), they should discuss these doses with their doctors," said lead researcher Dr. Roy Perlis, director of the Center for Experimental Drugs and Diagnostics in the psychiatry department at Massachusetts General Hospital in Boston.
"They should absolutely not just stop their medicine," he added.
QT interval is just one indicator of cardiac risk, so there are
many other factors to consider in choosing a depression treatment,
Perlis said. "It's important to know that there are other medicines
which appear to be safe in terms of effects on heart rhythm," he
The report was published in the Jan. 29 online edition of the
Doctors use an electrocardiogram (ECG) to measure the QT
interval. The interval varies with heart rate, lengthening when the
heart beats slower and shortening when the heart beats faster.
The normal QT interval for men is less than 420 milliseconds and
for women it is less than 440 milliseconds. When the timing gets
longer, the risk for abnormal heart rhythms increases, the
The U.S. Food and Drug Administration warned recently that
Celexa and drugs like it could cause this problem.
To shed light on the matter, Perlis' team collected data on more
than 38,000 adults who had an ECG after using antidepressants or
methadone between February 1990 and August 2011. They found
patients taking Celexa, Lexapro, Elavil (amitriptyline) and
methadone had a small but significantly longer QT interval. This
effect grew as dosage increased, they noted.
Nearly one in five patients taking these drugs had longer QT
intervals, the study found. Whether this effect is clinically
significant, however, isn't known.
"For people who need to take antidepressant doses higher than 40 milligrams of citalopram, there are a number of safe alternatives," Perlis said.
Other antidepressants were not associated with longer QT
intervals. In one case, the opposite occurred.
"To our surprise, we also found that another antidepressant, bupropion (Wellbutrin, Zyban), actually shortens QT interval, though we don't know whether this is beneficial or just another indication that it is safe from a cardiac perspective," he said.
In the study, the researchers took other risk factors into
account, such as age, race, sex, history of depression, heart
attack, high blood pressure, heart rhythm problems and pre-existing
conditions. They included methadone because it is also known to
cause a longer QT interval.
At least one expert was unconcerned by the study results. "These
findings are not surprising and, frankly, not very meaningful,"
said Dr. Peter Manu, director of medical services at Zucker
Hillside Hospital in Glen Oaks, N.Y.
Manu noted that QT interval has to be longer than 500
milliseconds to be a potential problem.
"That occurrence in patients on antidepressants is extraordinarily unusual," Manu said. "In treating more than 30,000 patients over 20 years in this psychiatric hospital, I haven't seen it yet with these medications."
Other factors need to be taken into account to asses risk, Manu
added. Most important is whether the patient has an existing heart
"If the person's heart is normal, [longer QT interval] is meaningless," Manu said. "Nobody gets into trouble ever."
If there are underlying heart problems, it is possible the
medication could lead to an abnormal heart rhythm, he said.
Manu said each patient needs to be evaluated individually for
potential risks and benefits of a drug before a decision is made to
start, stop or change it.
For more information on antidepressants, visit the
U.S. National Library of Medicine.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.